Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 306, NWS Nashville, TN

August 19, 1997Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 19, 1997, 6:11 PM CDT for Smith County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1997, 6:11 PM CDT (23:11 UTC)
Expired
Aug 19, 1997, 7:00 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Smith County, TN

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:32 PM CDTHail 2.75Elmwood, TNSkywarn Spotter reported hail ranging from the size of golfballs to baseballs.
Aug 19, 6:32 PM CDTThunderstorm Wind 60Elmwood, TNSkywarn Spotter reported wind gusts up to around 60 m.p.h.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 192312 RRA
SVRBNA
TNC159-200000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
611 PM CDT TUE AUG 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...SMITH COUNTY
 
AT 608 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF
CARTHAGE MOVING EAST AT 20 MPH TOWARD THE TOWNS OF CARTHAGE...MONOVILLE
AND CORDELL HULL LAKE. WIND GUSTS NEAR 65 MPH AND LARGE HAIL ARE LIKELY
WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:48 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 19, 3:48 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT TUE AUG 19 1997

SURROUNDING OFFICES NOTE...

VWP/RADIAL VELOCITIES SHOWING GOOD MID LEVEL JET NOSING THROUGH WESTERN
KY AT THIS TdIME.

SEVERE WEATHER BREAKING OUT ON THE NOSE OF THIS MID LEVEL JET ALONG
TENNESSEE...KENTUCKY BORDER WITH WALL CLOUDS BEING REPORTED.

BOYD
01

In the hours before

Special weather statement, Aug 19, 2:21 PM CDT, 3 hours 50 minutes before
TNZ022-025-024-006-007-005-008-059-028-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT TUE AUG 19 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST MIDDLE TENNESSEE
THIS AFTERNOON AND EARLY EVENING...

THE AIR MASS ACROSS NORTHWEST MIDDLE TENNESSEE WAS DESTABILIZING
RAPIDLY THIS AFTERNOON AND AS A RESULT THUNDERSTORMS MAY BE
EXPECTED TO DEVELOP QUICKLY AND COULD BECOME STRONG TO SEVERE
AROUND DOVER...CLARKSVILLE...SPRINGFIELD AND IN THE WAVERLY...
DICKSON AND NASHVILLE FOR THE NEXT SEVERAL HOURS.

RESIDENTS NEED TO STAY ABREAST OF THE WEATHER ESPECIALLY ACROSS
THE NORTHWEST PART OF MIDDLE TENNESSEE THIS AFTERNOON AND EARLY
EVENING.

BOYD
Special weather statement, Aug 19, 2:22 PM CDT, 3 hours 49 minutes before
TNZ022-025-024-006-007-005-008-059-028-200130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT TUE AUG 19 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST MIDDLE TENNESSEE
THIS AFTERNOON AND EARLY EVENING...

THE AIR MASS ACROSS NORTHWEST MIDDLE TENNESSEE WAS DESTABILIZING
RAPIDLY THIS AFTERNOON AND AS A RESULT THUNDERSTORMS MAY BE
EXPECTED TO DEVELOP QUICKLY AND COULD BECOME STRONG TO SEVERE
AROUND DOVER...CLARKSVILLE...SPRINGFIELD AND IN THE WAVERLY...
DICKSON AND NASHVILLE FOR THE NEXT SEVERAL HOURS.

RESIDENTS NEED TO STAY ABREAST OF THE WEATHER ESPECIALLY ACROSS
THE NORTHWEST PART OF MIDDLE TENNESSEE THIS AFTERNOON AND EARLY
EVENING.

BO(YD
Local storm report, Aug 19, 5:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.
Local storm report, Aug 19, 5:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZLE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:32 PM CDTTornado WarningOHXRobertson, Sumner48 min
Aug 19, 3:37 PM CDTTornado WarningOHXMontgomery53 min
Aug 19, 3:55 PM CDTTornado WarningOHXRobertson, Sumner35 min
Aug 19, 4:27 PM CDTTornado WarningOHXRobertson48 min
Aug 19, 4:55 PM CDTSevere Thunderstorm WarningOHXStewart50 min
Aug 19, 5:13 PM CDTSevere Thunderstorm WarningOHXSumner47 min
Aug 19, 5:56 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson34 min
Aug 19, 6:46 PM CDTSevere Thunderstorm WarningOHXPutnam44 min
Aug 19, 6:52 PM CDTSevere Thunderstorm WarningOHXDecatur38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.